08182017Headline:

St. Petersburg, Florida

HomeFloridaSt. Petersburg

Email Joseph H. Saunders Joseph H. Saunders on LinkedIn Joseph H. Saunders on Facebook Joseph H. Saunders on Avvo
Joseph H. Saunders
Joseph H. Saunders
Attorney • (800) 748-7115

FDA Issues Second Warning About Fentanyl Skin Patch

Comments Off

The FDA has issued another warning about the Fentanyl skin patch used to administer powerful pain medication to patients. The problems with the skin patch have occurred due to misprescribing the drug or improper use of the patch resulting in serious injury and death. The skin patch was approved for use by the FDA in 1990 but has resulted in serious health concerns for users of the patch. Fentanyl opioid fentanyl, a potent narcotic. In issuing its health advisory, the FDA has stressed the following:
Fentanyl patches are only for patients who are opioid-tolerant and have chronic pain that is not well controlled with other pain medicines. The patches are not to be used to treat sudden, occasional or mild pain, or pain after surgery.
Health care professionals who prescribe the fentanyl patch, and patients who use it, should be aware of the signs of fentanyl overdose: trouble breathing or slow or shallow breathing; slow heartbeat; severe sleepiness; cold, clammy skin; trouble walking or talking; or feeling faint, dizzy, or confused. If these signs occur, patients should get medical attention right away.
Patients prescribed the fentanyl patch should tell their doctor, pharmacist and other health care professionals about all the medicines that they take. Some medicines may interact with fentanyl, causing dangerously high fentanyl levels in the blood and life-threatening breathing problems.
Patients and their caregivers should be told how to use fentanyl patches. This important information, including instructions on how often to apply the patch, reapplying a patch that has fallen off, replacing a patch, and disposing of the patch, is provided in the patient information that comes with the fentanyl patch.
Heat may increase the amount of fentanyl that reaches the blood and can cause life-threatening breathing problems and death. Patients should not use heat sources such as heating pads, electric blankets, saunas, or heated waterbeds or take hot baths or sunbathe while wearing a patch. A patient or caregiver should call the patient’s doctor right away if the patient has a temperature higher than 102 degrees while wearing a patch.